Minnesota, 2006

Hail in Minnesota, July 16, 2006

July 16, 2006 · NWS DLH · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 16, 1:33 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 16, 1:33 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
233 PM CDT SUN JUL 16 2006

.DISCUSSION...ANOTHER WARM AFTERNOON WITH MANY 90S ACROSS OUR
CWA. LAKE BREEZE KICKED IN EARLY THIS AFTERNOON...COOLING THE
IMMEDIATE LAKESHORE AREAS UP THE SHORE...DOWN TO THE TWIN PORTS
AREA. HUMIDITY IS A BIT HIGHER...AND THE HEAT INDEX IS AT OR IN
SOME CASES SLIGHTLY HIGHER THAN YESTERDAYS VALUES AND WAS RUNNING
FROM 90-103 MOST AREAS.

A WEAK CONVERGENCE AXIS WAS DRAPED ACROSS OUR CWA...JUST NORTH OF
KXVG-KCOQ EAST OVER LAKE SUPERIOR. CONVERGENCE ALONG THIS BOUNDARY
IS WEAK IN THE LIGHT LOW LEVEL FLOW. THERE IS HOWEVER PLENTY OF
INSTABILITY THIS AFTERNOON...WITH SBCAPES FROM 2000-2500 J/KG OVER
MUCH OF OUR CWA...AND MLCAPES MORE VARAIBLE ACCORDING TO SPCS
RUC ANALYSIS. THERE ARE POCKETS OF 2000-2500 J/KG. ONE OF THE
LIMITING FACTORS IN GETTING THUNDERSTORMS TO DEVELOP HAS BEEN HIGH
CIN VALUES. RUC FORECASTING DECREASING CIN VALUES...WITH LESS THAN
25 IN SPOTS OVER NORTHERN WISCONSIN WEST INTO NORTHERN MINNESOTA
AT 19Z. HOWEVER...NAM BUFR SOUNDINGS SHOW A STRONG CAP REMAINING IN
PLACE FOR THE REST OF THE AFTERNOON AND EVENING. 06Z NAM DID SHOW
A WEAKENING CAP AROUND 22Z. THE TRUTH IS PROBABLY SOMEWHERE
BETWEEN THE TWO EXTREMES. LATEST RADAR AND SATELLITE VISIBLE
IMAGERY SHOW CU FIELD FORMING OVER NORTHERN MINNESOTA. HIGH CLOUDS
HAVE BEEN INCREASING OVER OUR SOUTHERN MN ZONES INTO NORTHERN
WISCONSIN...WHICH IS BLOW OFF FROM SOUTHERN-CENTRAL MINNESOTA
SHOWERS/THUNDERSTORMS.

WE WILL CONTINUE TO CARRY 20-40 PERCENT POPS TONIGHT WITH
UNSTABLE AIRMASS IN PLACE AND A WAVE AND BOUNDARY TO MOVE THROUGH.
INITIATION TIME OF STORMS IS NOT CLEAR CUT. A WAVE MOVING THROUGH
SOUTH DAKOTA WILL HELP WEAKEN THE CAP AND PROVIDE LARGE SCALE LIFT
LATER THIS EVENING...AND THE WEAK SURFACE BOUNDARY ALREADY IN
PLACE COULD BE ENOUGH TO GET A FEW STORMS GOING AS WELL YET THIS
AFTERNOON. 875/900MB WINDS WILL BE INCREASING THIS EVENING AS
WELL TO 30-35KT...JUST AHEAD OF THE TROUGH BETWEEN 00-03Z. IF
STORMS DO GO...THERE IS PLENTY OF SHEAR IN PLACE FOR ORGANIZED
STORMS...WITH SEVERE WINDS AND SOME HAIL THE MAIN THREATS.

THE COOL FRONT WILL MOVE THROUGH OUR CWA MONDAY MORNING...WITH
HIGH PRESSURE BUILDING IN BRINGING COOLER TEMPERATURES AND LOWER
HUMIDITY.

LOW LEVEL FLOW WILL TURN BACK OUT OF THE SOUTH ON TUESDAY...WITH A
CHANCE FOR MORE THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY AS A
TROUGH AND SHORTWAVE SWING THROUGH.

A BLEND OF NAM/GFS MOS WAS USED FOR TEMPERATURES.

&&

.POINT FORECAST TEMPS/POPS...
DLH  64  83  58  79 /  40  10  10  10
INL  62  80  51  84 /  20  10  10  10
BRD  68  84  57  87 /  30  10  10  10
HYR  69  88  53  86 /  40  20  10  10
ASX  66  85  55  82 /  40  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

MELDE
Hazardous weather outlook, Jul 16, 7:23 AM CST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
823 AM CDT SUN JUL 16 2006

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-171230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
823 AM CDT SUN JUL 16 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND TONIGHT. SOME
OF THESE STORMS...MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING
WINDS. A FEW STORMS CAN BE EXPECTED THIS MORNING ACROSS SAWYER AND
PRICE COUNTIES...BUT THESE STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY...MAINLY OVER EXTREME
EASTERN MINNESOTA INCLUDING THE ARROWHEAD...AND OVER NORTHWEST
WISCONSIN. AN ISOLATED SEVERE STORM WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MELDE

The radar

The Duluth radar (KDLH), 97 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, St. Louis

When
July 16, 4:30 PM CST
Where
St. Louis County, Babbitt
Measured
4 in hail
Property damage
$50,000
Reported by
COOP STATION
Coordinates
47.683, -91.917

The large hail caused thousands of dollars in damage to vehicles. The hail put hundreds of large holes in the roof of the local building center and caused major damage at the local greenhouse.

Hail, Lake

When
July 16, 4:35 PM CST
Where
Lake County, Isabella
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.617, -91.350

Hail, Cook

When
July 16, 5:05 PM CST
Where
Cook County, Lutsen
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.650, -90.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523094, 5523095, 5523096.